Journal Article

Fatal Seizures Due to Potential Herb-Drug Interactions with Ginkgo Biloba

Thomas Kupiec and Vishnu Raj

in Journal of Analytical Toxicology

Volume 29, issue 7, pages 755-758
Published in print October 2005 | ISSN: 0146-4760
Published online October 2005 | e-ISSN: 1945-2403 | DOI: http://dx.doi.org/10.1093/jat/29.7.755
Fatal Seizures Due to Potential Herb-Drug Interactions with Ginkgo Biloba

More Like This

Show all results sharing these subjects:

  • Medical Toxicology
  • Toxicology (Non-medical)

GO

Show Summary Details

Preview

Alternative therapy including herbal drugs and complementary medicine is becoming increasingly popular. However, the rise in the incidence of herb-drug interactions is causing concern, especially in the absence of warning labels addressing potential adverse effects. We present the case of a 55-year-old male who suffered a fatal breakthrough seizure, with no evidence of non-compliance with his anticonvulsant medications. The autopsy report revealed subtherapeutic serum levels for both anticonvulsants Depakote® and Dilantin®. Concomitant with his prescribed medications, the decedent was also self-medicating with a cornucopia of herbal supplements and nutraceuticals, prominent among which was Ginkgo biloba. Ginkgo, an herbal extract from the leaves of the Ginkgo biloba tree, has been used medicinally for centuries and has been touted as a cure for a variety of medical conditions. The induction of Cytochrome P450 enzymes by components of herbal drugs has been known to affect the metabolism of various drugs. Dilantin is primarily metabolized by CYP2C9, and secondarily metabolized by CYP2C19. Valproate metabolism is also modulated in part by CYP2C9 and CYP2C19. A recent study revealed significant inductive effect of ginkgo on CYP2C19 activity. CYP2C19 induction by ginkgo could be a plausible explanation for the subtherapeutic levels of Dilantin and Depakote. Additionally, ginkgo nuts contain a potent neurotoxin, which is known to induce seizure activity. Evidence of other herbal drugs diminishing the efficacy of anticonvulsant medication does exist; however, there has been only one other documented instance of ginkgo potentiating seizure activity in the presence of anticonvulsant therapy. Highlighting the potential adverse effects and drug interactions of ginkgo on the packaging of the drug may help prevent inadvertent use in vulnerable individuals.

Journal Article.  0 words. 

Subjects: Medical Toxicology ; Toxicology (Non-medical)

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.